Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 147, NWS Wichita, KS

August 7, 2020Harper County, Sumner County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Aug 7, 2020, 2:47 AM CDT for Harper County, Sumner County, Kansas. It was in force for 73 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2020, 2:47 AM CDT (07:47 UTC)
Expired
Aug 7, 2020, 4:00 AM CDT
In force
73 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Harper County, KS, Sumner County, KS

The radar

The Vance AFB radar (KVNX), 48 km from the middle of the area, began a volume at 07:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 7.8 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2020-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1373 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2020-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1373 J/kg
Mixed-layer CIN
-177 J/kg
Mixed-layer LCL
1175 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

704 
WUUS53 KICT 070747
SVRICT
KSC077-191-070900-
/O.NEW.KICT.SV.W.0147.200807T0747Z-200807T0900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
247 AM CDT Fri Aug 7 2020

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Southeastern Harper County in south central Kansas...
  Southwestern Sumner County in south central Kansas...

* Until 400 AM CDT.

* At 247 AM CDT, a severe thunderstorm was located 10 miles east of
  Manchester, or 13 miles west of Caldwell, moving northeast at 10
  mph.

  HAZARD...Half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Milan, Bluff City and Freeport. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3700 9791 3715 9794 3731 9766 3700 9762
TIME...MOT...LOC 0747Z 242DEG 9KT 3704 9784 

HAIL...1.25IN
WIND...<50MPH
 
$$

Martin
4 follow-up statements
568 
WWUS53 KICT 070804
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
304 AM CDT Fri Aug 7 2020

KSC077-191-070900-
/O.CON.KICT.SV.W.0147.000000T0000Z-200807T0900Z/
Harper KS-Sumner KS-
304 AM CDT Fri Aug 7 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 AM CDT
FOR SOUTHEASTERN HARPER AND SOUTHWESTERN SUMNER COUNTIES...

At 303 AM CDT, a severe thunderstorm was located 11 miles west of
Caldwell, moving northeast at 10 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Milan, Bluff City and Freeport. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3700 9791 3715 9794 3731 9766 3700 9762
TIME...MOT...LOC 0803Z 230DEG 9KT 3707 9781 

HAIL...1.25IN
WIND...60MPH
 
$$

Martin
270 
WWUS53 KICT 070820
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
320 AM CDT Fri Aug 7 2020

KSC077-191-070900-
/O.CON.KICT.SV.W.0147.000000T0000Z-200807T0900Z/
Harper KS-Sumner KS-
320 AM CDT Fri Aug 7 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 AM CDT
FOR SOUTHEASTERN HARPER AND SOUTHWESTERN SUMNER COUNTIES...

At 320 AM CDT, a severe thunderstorm was located 9 miles northwest of
Caldwell, moving northeast at 10 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Milan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3700 9783 3716 9784 3731 9766 3700 9762
TIME...MOT...LOC 0820Z 242DEG 9KT 3709 9776 

HAIL...1.50IN
WIND...60MPH
 
$$

Martin
833 
WWUS53 KICT 070831
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
331 AM CDT Fri Aug 7 2020

KSC077-070840-
/O.CAN.KICT.SV.W.0147.000000T0000Z-200807T0900Z/
Harper KS-
331 AM CDT Fri Aug 7 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HARPER COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area, therefore the warning has been cancelled.

LAT...LON 3719 9780 3731 9766 3700 9762 3700 9780
TIME...MOT...LOC 0830Z 242DEG 9KT 3710 9773 

$$

KSC191-070900-
/O.CON.KICT.SV.W.0147.000000T0000Z-200807T0900Z/
Sumner KS-
331 AM CDT Fri Aug 7 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 AM CDT
FOR SOUTHWESTERN SUMNER COUNTY...

At 330 AM CDT, a severe thunderstorm was located 8 miles northwest of
Caldwell, moving northeast at 10 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Milan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3719 9780 3731 9766 3700 9762 3700 9780
TIME...MOT...LOC 0830Z 242DEG 9KT 3710 9773 

HAIL...1.50IN
WIND...60MPH
 
$$

Martin
118 
WWUS53 KICT 070851
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
351 AM CDT Fri Aug 7 2020

KSC191-070900-
/O.EXP.KICT.SV.W.0147.000000T0000Z-200807T0900Z/
Sumner KS-
351 AM CDT Fri Aug 7 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN SUMNER COUNTY
WILL EXPIRE AT 400 AM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 3719 9780 3731 9766 3700 9762 3700 9780
TIME...MOT...LOC 0850Z 242DEG 9KT 3712 9768 

$$

Martin

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 11:53 PM CDT, 2 hours 54 minutes earlier.

Area forecast discussion, Aug 6, 11:53 PM CDT, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1153 PM CDT Thu Aug 6 2020

.SYNOPSIS...
Issued at 404 PM CDT Thu Aug 6 2020

A trough is positioned from the Great Lakes to the southeast CONUS
with another one along the West Coast. This secondary trough has a
leading wave over the Rockies. There is a persistent mesoscale
convective complex which continues to track along the central Kansas
and Oklahoma border. This activity has been fairly slow moving and
has left cloud deck well beyond the areas of precipitation. The
result has been a halt in temperatures in the south central portions
of Kansas with values hovering in the upper 70s for the first part
of the afternoon. Otherwise the sun has shone bright with afternoon
temperatures in the 80s. Southeasterly to southerly winds have
ranged from 5 to 15 mph with the higher speeds off to the west.

&&

.SHORT TERM...(This evening through Sunday night)
Issued at 404 PM CDT Thu Aug 6 2020

Highlights:

1) Thunderstorm chances tonight-early Fri mainly E of KS Turnpike

2) Warmer this weekend (back above seasonal normal)

Challenges: Precipitation chances and coverage

Changes:

1) Precipitation chances tonight-early Fri and respective timing

2) Decreased highs in SE Fri

3) Increased winds Fri & Sat

4) Increased precipitation chances Sun eve/night

There continues to be increasing confidence for thunderstorms
tonight east of the Kansas Turnpike with low level warm air
advection in combination with a strengthening low level jet and
increasing moisture transport. A few strong to marginally severe
thunderstorms may occur with this activity given elevated
instability; the hazards with these storms will be nickel to quarter
sized hail, 50-60 mph winds and locally heavy rainfall. The threat
and area remain the same, but the timing has been tweaked from the
previous forecast. It appears that convection will occur closer to
and after midnight. There are some models suggesting the activity
may edge further west than currently forecast; however, southeast
Kansas does still appear to have best chances. The chances still
extend back to the I-135 corridor, but the question is
coverage/confidence further to the west. Showers and thunderstorms
are anticipated to linger into Friday morning in southeast Kansas
with a prompt exit prior to noon. High temperatures were lowered in
southeast Kansas slightly given the precipitation and cloud cover
for the first part of the day. Temperatures should be back near the
seasonal normal values of the lower 90s for locations west of the
Flint Hills.

Warmer air will move in for Saturday and Sunday to bring
temperatures back to what usually occurs in August with highs in the
mid to upper 90s which is actually just above normal. The cooler air
was nice while it lasted. Heat indices are forecast to climb from
100 to 105 on Saturday and closer to 100 on Sunday. Another wave
associated with the western trough will move across southern Canada
on Sunday which could send a front through Sunday night into Monday.
Chances for precipitation have been increased with a further
southern extent to this wave. These chances very well may change in
the coming days depending on which way the models decide to track
next.

.LONG TERM...(Monday through Thursday)
Issued at 404 PM CDT Thu Aug 6 2020

Highlights:

1) Near seasonal normal temperatures (upper 80s to mid 90s)

2) Chances of showers and thunderstorms to start next week

A few waves may come through following the one from Sunday night
into Monday which will bring additional chances for showers and
thunderstorms to start next week. The chances have been modified
somewhat from the previous forecast but are not high by any means.
Confidence is low for the precipitation chances for this time
period. Afterwards a ridge is expected to move in which will remove
chances after Wednesday. Temperatures are anticipated to be in the
upper 80s to mid 90s. Stay tuned for changes to any precipitation
chances at the start of next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1147 PM CDT Thu Aug 6 2020

An area of MVFR and IFR ceilings is developing just the west of
the region and will likely affect the RSL, GBD and HUT terminals
during the night. This may also affect ICT and SLN but more MVFR
conditions are expected. There is a chance for some temporary IFR
conditions at ICT during the night. Additionally, there is a good
chance for some shower and thunderstorm activity during the night.
This activity is not expected to be strong or severe and should
dissipate by the mid morning. By 17z, VFR conditions are expected
to return to all area as the winds pick up clearing the lower
ceilings and the thunderstorm activity is expected to move off to
the east.

Metzger

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    72  94  75  97 /  30  10   0   0
Hutchinson      71  94  73  97 /  20  10   0   0
Newton          71  93  74  97 /  30  10   0  10
ElDorado        72  92  75  96 /  30  20   0  10
Winfield-KWLD   72  93  75  96 /  30  10   0   0
Russell         69  94  71  98 /  10   0   0  10
Great Bend      69  94  71  97 /  10   0   0   0
Salina          71  94  74  98 /  20  10   0  10
McPherson       71  93  73  97 /  20  10   0   0
Coffeyville     72  86  75  95 /  50  40  10  10
Chanute         70  85  75  95 /  60  50  10  10
Iola            70  86  75  96 /  60  50  10  10
Parsons-KPPF    71  85  75  95 /  50  50  10   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SYNOPSIS...VJP
SHORT TERM...VJP
LONG TERM...VJP
AVIATION...ELM
Hazardous weather outlook, Aug 6, 5:47 PM CDT, 9 hours before
Hazardous Weather Outlook
National Weather Service Wichita KS
547 PM CDT Thu Aug 6 2020

KSZ032-033-047>053-067>072-082-083-091>096-098>100-072300-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
547 PM CDT Thu Aug 6 2020

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Storms will be likely overnight for locations generally east of
Interstate 135 with southeast Kansas having the best chance to see
storms. The stronger storms will be capable of nickel to quarter
sized hail and 50 to 60 mph winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Scattered storms may linger Friday morning across southeast Kansas.
The stronger storms will be capable of nickel to quarter sized hail
and 50 to 60 mph winds.

On Saturday, heat indices are expected to range from 100 to 105.

There are periodic storm chances Sunday night through Wednesday. At
this time severe storms do not look likely.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, Aug 7, 2:38 AM CDT, 9 minutes before
Special Weather Statement
National Weather Service Wichita KS
238 AM CDT Fri Aug 7 2020

KSZ091-092-070845-
Harper KS-Sumner KS-
238 AM CDT Fri Aug 7 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Harper County in south central Kansas...
  Southwestern Sumner County in south central Kansas...

* Until 345 AM CDT.

* At 236 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 10 miles northeast of Wakita, or 12
  miles west of Caldwell...moving east at 15 mph.

hail up to the size of nickels will be possible with this storm.

* Locations impacted include...
  Caldwell and Bluff City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Seek a safe shelter inside a building or vehicle.

&&

LAT...LON 3700 9793 3708 9796 3726 9762 3700 9751
TIME...MOT...LOC 0737Z 251DEG 14KT 3702 9784

Martin

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 2:38 AM CDTSpecial Weather StatementICTSumner67 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.